Bradycardia is a common vital sign encountered in the emergency department. These patients are often hemodynamically stable and require no emergent intervention. On occasion, bradycardia can cause hemodynamic instability, and there are established treatment pathways involving atropine, ionotropic and vasopressive infusions, and eventual mechanical pacing, if necessary. However, these pathways fail to account for the many and varied causes of bradycardia and their treatment.
A 24-year-old man presented to our emergency department with syncope caused by symptomatic bradycardia. This was caused by a largely unrecognized synergistic bradycardia resulting from renal failure, AV nodal blocker use, and hyperkalemia. Our patient's worsening renal failure caused accumulation of both potassium and beta blocker, which resulted in bradycardia and hypotension, in turn worsening renal failure secondary to poor renal perfusion and potentiating his hyperkalemia and beta blocker toxicity.
Why Should an Emergency Physician Be Aware of This?
There is a growing number of cases that suggest this is an underrecognized synergistic and potentially lethal mechanism of hemodynamically unstable bradycardia and the treatment falls outside of typical algorithms for handling bradycardia. Understanding the multiple causes of these patients’ hemodynamically unstable bradycardia allows for maximal medical management and can prevent unnecessary invasive management for these patients.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Dysrhythmias.in: Walls R. Hockberger R. Rosen’s emergency medicine: concepts and clinical practice. 9th ed. Elsevier, New York2018: 929-958
- Electrolyte disorders.in: Walls R. Hockberger R. Rosen’s emergency medicine: concepts and clinical practice. 9th ed. Elsevier, New York2018: 1516-1532
- Cardiovascular drugs.in: Walls R. Hockberger R. Rosen’s emergency medicine: concepts and clinical practice. 9th ed. Elsevier, New York2018: 1876-1889
- Verapamil worsens rate of development and hemodynamic effects of acute hyperkalemia in halothane-anesthetized dogs: effects of calcium therapy.Anesthesiology. 1984; 60: 435-439
- Cases in electrocardiography.Am J Emerg Med. 2002; 20: 340-343
- Bradycardia induced by hyperkalemia.AAOHN J. 2004; 52: 186-187
- Junctional escape rhythm secondary to acute hyperkalemic renal failure in the setting of concurrent beta-blocker therapy.JAAPA. 2006; 19: 78
- Sinus arrest and moderate hyperkalemia.Ann Cardiol Angiol. 2006; 55: 161-163
- Verapamil and mild hyperkalemia in hemodialysis patients: a potentially hazardous association.Hemodial Int. 2006; 10: 170-172
- The silence of the atria.Isr Med Assoc J. 2008; 10: 556
- Hyperkalemia secondary to a post obstructive uropathy manifesting as complete heart block in a hypertensive patient receiving multiple atrioventricular nodal blocking agents.Angiology. 2008; 59: 121-124
- An unusual case of syncope.Am J Med. 2009; 122: 636-638
- Syncope caused by hyperkalemia during use of a combined therapy with the angiotensin converting enzyme inhibitor and spironolactone.Kardiol Pol. 2010; 68: 1043-1045
- Mild hyperkalemia and low eGFR a tedious recipe for cardiac disaster in the eldery: an unusual reversible cause of syncope and heart block.Heart Int. 2011; 6: 41-44
- Junctional bradycardia with verapamil in renal failure—care required even with mild hyperkalemia.J Clin Pharm Ther. 2012; 37: 726-728
- Life threatening hyperkalemia: a potentially lethal drug combination.Conn Med. 2013; 77: 491-493
- Correlation of iatrogenic mild hyperkalemia and bradyarrhythmia: a problem of polypharmacy in the elderly.Med Health. 2017; 12: 329-334
Published online: May 30, 2019
Accepted: March 27, 2019
Received in revised form: March 20, 2019
Received: July 20, 2018
Reprints are not available from the authors.
© 2019 Elsevier Inc. All rights reserved.